Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 7, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Apr 23, 2008, 2:03 PM CDT for Wheeler County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2008, 2:03 PM CDT (19:03 UTC)
- Expired
- Apr 23, 2008, 3:00 PM CDT
- In force
- 57 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
County Wheeler County, TX
The radar
The Amarillo radar (KAMA), 140 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 9:32 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 7.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1133 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 837 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 7.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KAMA 231903
SVRAMA
TXC483-232000-
/O.NEW.KAMA.SV.W.0007.080423T1903Z-080423T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
203 PM CDT WED APR 23 2008
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WHEELER COUNTY IN THE PANHANDLE OF TEXAS
* UNTIL 300 PM CDT
* AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 9
MILES WEST OF LELA...OR ABOUT 14 MILES WEST OF SHAMROCK...MOVING
NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
TWITTY...
LELA...
WHEELER...
KELLERVILLE...
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.
LAT...LON 3525 10000 3519 10052 3548 10054 3562 10001
3561 10000
TIME...MOT...LOC 1903Z 237DEG 31KT 3523 10047
$$
SCHNEIDER/KIMBLE1 follow-up statement
000
WWUS54 KAMA 231926
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
226 PM CDT WED APR 23 2008
TXC483-232000-
/O.CON.KAMA.SV.W.0007.000000T0000Z-080423T2000Z/
WHEELER TX-
226 PM CDT WED APR 23 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR WHEELER COUNTY...
AT 221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED NEAR WHEELER...OR ABOUT 12 MILES NORTH OF SHAMROCK...MOVING
NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
WHEELER...
TWITTY...
LELA...
KELLERVILLE...
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.
LAT...LON 3525 10000 3519 10052 3548 10054 3562 10001
3561 10000
TIME...MOT...LOC 1926Z 237DEG 31KT 3541 10020
$$
KIMBLEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 1:07 PM CDT, 56 minutes earlier.
Area forecast discussion, Apr 23, 1:07 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 107 PM CDT WED APR 23 2008 .AVIATION... SCATTERED CONVECTION LIKELY THROUGH THIS EVENING AT ALL THREE TAF SITES. MVFR TO IFR CONDITIONS WILL PREVAIL...THEN BECOMING VFR LATE TONIGHT. GUSTY SOUTHEAST AND SOUTH WINDS THIS AFTERNOON 15 TO 20 KNOTS WITH GUSTS TO 30 KNOTS WILL DIMINISH AND BECOME SOUTHWEST AND WEST AFTER 03Z THURSDAY 10 TO 15 KNOTS. SCHNEIDER && .PREV DISCUSSION... /ISSUED 102 PM CDT WED APR 23 2008/ UPDATE... CURRENT DOPPLER RADAR LOOPS INDICATE STORMS INCREASING ACROSS THE SOUTHERN PORTIONS OF THE TX PANHANDLE. UPON COORD WITH SPC...DECIDED TO EXPAND SEVERE THUNDERSTORM WATCH 217 FURTHER WWRD. UPDATED WCN AND ZFP ALREADY SENT. PREV DISCUSSION... /ISSUED 1144 AM CDT WED APR 23 2008/ UPDATE... CURRENT WV IMAGERY SHOWS STRONG S/WV TROUGH PUNCHING INTO NM WITH A STALLED FRONTAL BOUNDARY WELL SOUTH OF THE AREA. SERLY UPSLOPE FLOW WILL CONTINUE TO ADVECT AMPLE LLVL MOISTURE ACROSS THE PANHANDLES. ALTHOUGH T/TD SPREADS ARE SOMEWHAT LOW...INCREASING LIFT AHEAD OF S/WV HAS LEAD TO AREAS OF DENSE FOG DISSIPATING THIS MORNING. THUS EXPIRED THE DENSE FOG ADVISORY THAT WAS IN EFFECT FOR THE SWRN PORTION OF THE TX PANHANDLE. ALSO MODIFIED HIGH TEMPS TODAY AS DENSE CLOUD COVER ESPECIALLY ACROSS THE OK PANHANDLE HAS LED TO CURRENT TEMPS BEING SLIGHTLY COOLER THAN ANTICIPATED. PREV DISCUSSION... /ISSUED 942 AM CDT WED APR 23 2008/ UPDATE... UPDATED THE FORECAST TO INCLUDE SEVERE THUNDERSTORM WATCH 217 THAT COVERS THE MAJORITY OF THE TX AND OK PANHANDLES. CLK PREV DISCUSSION... /ISSUED 606 AM CDT WED APR 23 2008/ UPDATE... UPDATED FORECAST TO ACCOUNT FOR THE DENSE FOG ADVISORY IN PLACE ACROSS THE SOUTH CENTRAL TO SOUTHWEST TEXAS PANHANDLE. ANTICIPATE THE FOG LIFTING BY NOON TODAY. AVIATION... VLIFR CONDITIONS EXPECTED THIS MORNING AT KAMA DUE TO LOW CLOUDS AND FOG REDUCING VIS TO ONE QUARTER MILE. THE FOG EXTENDS NORTH THROUGH KDHT AND KGUY...BUT IMPROVED VISIBILITIES AND CIGS ARE LINGERING IN THE MVFR RANGE. STILL THERE WILL BE SOME POTENTIAL FOR LOWER CIGS AND VIS THROUGH 15Z SO WILL USE TEMPO GROUPS FOR ANY REDUCED CONDITIONS AT KDHT AND KGUY. SOUTHEAST WINDS WILL THEN INCREASE THIS AFTERNOON AND WITH MOISTURE IN PLACE AND UPPER LEVEL SHORT WAVES MOVING THROUGH THE PANHANDLES...ANTICIPATE THUNDERSTORMS DEVELOPING BY 17Z OR 18Z. NOT CONFIDENT ON EXACT LOCATION OF THUNDERSTORMS...SO WILL INSERT TEMPO GROUPS AT ALL TAF SITES FOR NOW. PRECIP MAY LINGER INTO THE OVERNIGHT HOURS...BUT DO NOT FEEL CONFIDENT ENOUGH TO KEEP PRECIP IN TAFS PAST 00Z. JJB PREV DISCUSSION... /ISSUED 327 AM CDT WED APR 23 2008/ DISCUSSION... DEVELOPING WARM FRONT EXTENDS FROM FAR WEST TEXAS TO JUST NORTH OF MAF NORTHEAST TO JUST NORTHWEST OF SPS AND THEN ACROSS SOUTHERN OKLAHOMA. A FEW THUNDERSTORMS HAVE DEVELOPED JUST NORTH OF SPS IN AREA OF WAA AND MOISTURE ADVECTION UNDER AN INCREASINGLY DIVERGENT FLOW ALOFT. NEXT SHORT WAVE TROUGH IN THE BROAD SUBTROPICAL SOUTHWEST FLOW IS MOVING THROUGH THE BOOTHEAL OF NEW MEXICO EARLY THIS MORNING. THIS SHORT WAVE IS EXPECTED TO HELP DEVELOP THUNDERSTORMS OVER THE SOUTH PLAINS OF TEXAS WHICH WILL MOVE NORTH NORTHEAST ACROSS THE PANHANDLES...ESPECIALLY OFF OF THE CAPROCK DURING THE DAY. NOT SURE HOW MUCH PRECIPITATION WILL MAKE IT INTO THE FAR NORTHWEST PANHANDLES GIVEN THE TRAJECTORY OF THE FLOW AND THE EXPECTED SOURCE REGION FOR THUNDERSTORM DEVELOPMENT. THEREFORE...THIS AREA MAY BE THE WARMEST WITH THE LEAST AMOUNT OF CLOUD COVER TODAY. SOME OF THE STORMS WILL STILL HAVE A CHANCE AT BECOMING SEVERE OVER THE PANHANDLES AS THEY WILL BE ELEVATED AND THEY WILL BE ABLE TO TAP INTO THE INSTABILITY ALOFT. DO NOT THINK THAT STORMS WILL GET MUCH HELP FROM SURFACE OVER THE PANHANDLES AS WE WILL LIKELY STAY TO THE NORTH OF THE WARM FRONT THROUGH TODAY. SO THINK THE MAIN SEVERE THREAT WILL BE LARGE HAIL. LAST IN A SERIES OF SHORT WAVE TROUGHS IN THE SUBTROPICAL FLOW MOVES ACROSS THE PANHANDLES OVERNIGHT...SO MAY SEE STORMS REFIRE THEN...MAINLY ALONG THE DEVELOPING DRY LINE IN THE WESTERN PART OF THE CWA AND THEN SPREADING EAST. THE DRYLINE IS EXPECTED TO MOVE EAST OF THE PANHANDLES THURSDAY MORNING WHICH WILL ALLOW A COLD FRONT TO COME SWEEPING SOUTH OVER THE PANHANDLES FRIDAY BEHIND A NORTHERN STREAM SHORT WAVE TROUGH. THEN ANOTHER STRONGER COLD FRONT WILL MOVE THROUGH THE PANHANDLES SATURDAY NIGHT IN ASSOCIATION WITH ANOTHER STRONG SHORT WAVE THAT DIVES SOUTHEAST FROM THE NORTHERN ROCKIES IN A VIGOROUS NORTHWEST FLOW ALOFT. THIS FRONT MAY BE STRONG ENOUGH TO WRING OUT SOME PRECIP...SO HAVE KEPT THE LOW POPS GOING FOR SATURDAY NIGHT. MODELS ARE IN FAIRLY GOOD AGREEMENT THAT UPPER LEVEL LOW PRESSURE SYSTEMS WILL DOMINATE THE NORTHEAST AND THE NORTHWEST U.S. WITH THE PANHANDLES UNDER A RIDGE IN THE MIDDLE. THEREFORE...WILL KEEP THE FORECAST DRY THROUGH THE MIDDLE OF NEXT WEEK. && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 11/05
Hazardous weather outlook, Apr 23, 1:00 PM CDT, 1 hour 3 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT WED APR 23 2008 OKZ001>003-TXZ001>020-241100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT WED APR 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 PM CDT FOR THE CENTRAL AND EASTERN OKLAHOMA PANHANDLE...AND ALL OF THE TEXAS PANHANDLE. ALSO...BREEZY WINDS WILL REQUIRE BOATERS TO EXERCISE CAUTION ON AREA LAKES TODAY. .DAYS TWO THROUGH SEVEN... DRY AIR AND STRONG WEST WINDS WILL INCREASE THE FIRE DANGER ON THURSDAY. THUNDERSTORMS WILL BE POSSIBLE AGAIN SATURDAY NIGHT ACROSS THE PANHANDLES. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGER AND SPOTTER ACTIVATION WILL BE REQUESTED ACROSS THE PANHANDLES TODAY. SCHNEIDER
In the hours before
Special weather statement, Apr 23, 10:20 AM CDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1020 AM CDT WED APR 23 2008 TXZ009-231615- ROBERTS TX- 1020 AM CDT WED APR 23 2008 ...STRONG THUNDERSTORM IN ROBERTS COUNTY... AT 1020 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 22 MILES NORTHWEST OF MIAMI MOVING NORTHEAST AT 25 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN ROBERTS COUNTY...INCLUDING THE CITY OF MIAMI...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Local storm report, Apr 23, 11:41 AM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1141 AM CDT WED APR 23 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1137 AM HAIL 1 N CANADIAN 35.93N 100.38W
04/23/2008 E0.75 INCH HEMPHILL TX BROADCAST MEDIA
THREE QUARTER INCH HAIL AT THE CANADIAN RIVER BRIDGE ON
HIGHWAY 83
&&
EVENT NUMBER 00172
CKSpecial weather statement, Apr 23, 11:46 AM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1146 AM CDT WED APR 23 2008 TXZ017>020-231745- ARMSTRONG TX-COLLINGSWORTH TX-DONLEY TX-RANDALL TX- 1146 AM CDT WED APR 23 2008 ...STRONG THUNDERSTORMS IN ARMSTRONG...COLLINGSWORTH...DONLEY AND EASTERN RANDALL COUNTIES... AT 1146 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 12 MILES SOUTH OF WAYSIDE MOVING NORTHEAST AT 26 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN ARMSTRONG...COLLINGSWORTH...DONLEY AND EASTERN RANDALL COUNTIES...INCLUDING THE CITIES OF CANYON...CLARENDON...CLAUDE AND WELLINGTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Apr 23, 12:20 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1220 PM CDT WED APR 23 2008 TXZ011-016-231815- DEAF SMITH TX-OLDHAM TX- 1220 PM CDT WED APR 23 2008 ...STRONG THUNDERSTORM IN NORTHWESTERN DEAF SMITH AND SOUTHWESTERN OLDHAM COUNTIES... AT 1220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES WEST OF SIMMS MOVING NORTH AT 26 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN NORTHWESTERN DEAF SMITH AND SOUTHWESTERN OLDHAM COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Apr 23, 12:21 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1221 PM CDT WED APR 23 2008 TXZ007-011-012-231815- MOORE TX-OLDHAM TX-POTTER TX- 1221 PM CDT WED APR 23 2008 ...STRONG THUNDERSTORM IN SOUTH CENTRAL MOORE...EAST CENTRAL OLDHAM AND NORTHWESTERN POTTER COUNTIES... AT 1221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTH OF VALLEY DE ORO MOVING NORTH AT 26 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN SOUTH CENTRAL MOORE...EAST CENTRAL OLDHAM AND NORTHWESTERN POTTER COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Local storm report, Apr 23, 12:56 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1256 PM CDT WED APR 23 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1254 PM HAIL 7 NW KELLERVILLE 35.44N 100.59W
04/23/2008 E0.88 INCH GRAY TX PUBLIC
COUNTY ROAD L
&&
EVENT NUMBER 00173
CNThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 5:54 AM CDT | Dense Fog Advisory | AMA | Armstrong, Carson, Deaf Smith, Oldham, Potter, Randall | 6 hr |
| Apr 23, 9:22 AM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Moore, Sherman | 53 min |
| Apr 23, 11:12 AM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Roberts | 63 min |
| Apr 23, 12:28 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley, Gray, Hemphill, Roberts, Wheeler | 62 min |
| Apr 23, 1:25 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Moore, Oldham, Potter | 65 min |
| Apr 23, 1:43 PM CDT | Areal Flood Advisory | AMA | Donley, Gray, Roberts | 111 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.